clopen.solutions
OP-00372 Open

The sharp asymptotic facial length in girth-saturated plane graphs

Submit a result

For an integer $\ell \ge 3$, consider finite simple graphs with a fixed crossing-free embedding in the plane, of girth at least $\ell$, that are maximal in the following sense: no edge between two nonadjacent vertices can be added to the drawing without crossings while keeping the girth at least $\ell$. A facial cycle is a cycle that forms the whole boundary of a face. Let $F(\ell)$ be the maximum length of a facial cycle over all such embedded graphs, an embedded graph with no facial cycle counting as $0$. A cycle of length $2\ell - 3$ alone shows $F(\ell) \ge 2\ell - 3$. Axenovich, Kießle, Sagdeev and Zhukovskii proved that $F(\ell) = 2\ell - 3$ for $3 \le \ell \le 5$, as Axenovich, Ueckerdt and Weiner had shown for $\ell = 6$, and $$3\ell - 11 \le F(\ell) \le 8\ell - 13 \qquad (\ell \ge 7).$$

Problem. Is $F(\ell) = 3\ell + o(\ell)$ as $\ell \to \infty$?

Source: Axenovich, Kießle, Sagdeev and Zhukovskii (2026), Section 6, Question 1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Keywords
AIM Open Applied Problems, girth, graph saturation, plane graphs

References

@article{axenovich2026,
  author        = {Axenovich, Maria and Kie{\ss}le, Leon and Sagdeev, Arsenii and Zhukovskii, Maksim},
  title         = {Faces in girth-saturated graphs on surfaces},
  journal       = {Discrete Comput. Geom.},
  volume        = {76},
  number        = {3},
  year          = {2026},
  pages         = {1503--1523},
  doi           = {10.1007/s00454-026-00833-x},
    eprint        = {2410.13481},
  archivePrefix = {arXiv},
}
@article{axenovich2017,
  author  = {Axenovich, Maria and Ueckerdt, Torsten and Weiner, Pascal},
  title   = {Splitting planar graphs of girth 6 into two linear forests with short paths},
  journal = {J. Graph Theory},
  volume  = {85},
  number  = {3},
  year    = {2017},
  pages   = {601--618},
  doi     = {10.1002/jgt.22093},
}
@misc{aim-plane-girth-facial-asymptotic,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The sharp asymptotic facial length in girth-saturated plane graphs}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/601-plane-girth-facial-asymptotic.md},
  note         = {Entry 601 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00372, "The sharp asymptotic facial length in girth-saturated plane graphs", clopen.solutions.